Terfenadine, cisapride, astemizole … do you remember these drugs? They all were removed from the U.S. market subsequent to adverse outcomes related to QTc interval prolongation, including ventricular arrhythmias.1-3 Many drugs prolong the QTc interval, particularly if a drug is combined with others that affect its metabolism.
QTc interval prolongation can lead to torsades de pointes (TdP). Certain individuals are particularly predisposed to developing TdP, including: women, people with hypokalemia or hypomagnesemia, and those with a history of congenital or idiopathic QTc syndrome, cardiac arrest, syncope, congestive heart failure, bradycardia, baseline QT prolongation, renal failure, or cardiac failure.4 Some agents can prolong the QTc interval by five to 10 milliseconds and cause TdP, while others require a 50-millisecond increase or more.
Drugs that confer a risk of ventricular arrhythmias include: disopyramide, dofetilide, ibutilide, procainamide, quinidine, sotalol, and amiodarone (antiarrhythmic agents); clarithromycin, erythromycin, levofloxacin, gatifloxacin, gemifloxacin, moxifloxacin, telithromycin (anti-infectives); domperidone and droperidol antiemetics; chlorpromazine, haloperidol, mesoridazine, thioridazine, and pimozide (antipsychotics); amitriptyline, desipramine, doxepin, fluoxetine, imipramine, sertraline, and venlafaxine (antidepressants); fluconazole, itraconazole, and ketoconazole (antifungals); naratriptan, sumatriptan, and zolmitriptan; and methadone.4-8 Other related agents, such as voriconazole and ondansetron, have been reported to cause QTc prolongation.